Reply To: Adderall withdrawal symptoms?

Home Welcome to the ADDitude Forums For Parents Treating Your Child Adderall withdrawal symptoms? Reply To: Adderall withdrawal symptoms?

#80537
Penny Williams
Keymaster

While I’ve read over and over that there isn’t withdrawal from stopping stimulant medications, I have seen some individuals say they had withdrawal.

What I think is more accurate is that your child is struggling to adjust to the differences in how his brain is working. On medication, his focus was better, he was probably able to follow instructions more often and not get into trouble as much. Now he doesn’t have that help, so he has to get used to his brain working differently and has to adjust to not having that help with symptoms. That can be very frustrating, which can lead to lashing out.

Now, let’s talk about the medication. There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. That means your son could try a methylphenidate and have a much better experience. Here’s everything you need to know about ADHD medication:

A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

My son was aggressive and vile on amphetamines. He does well on a methylphenidate. He’s a naturally sweet and kind kid so the sudden aggression with an amphetamine was a clear signal it wasn’t the right medication.

Penny
ADDitude Community Moderator, Author & Trainer on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism